Document Type : Original Article
Forensic Medicine and Clinical Toxicology Department, Faculty of Medicine, Ain Shams University, Cairo, Egypt.
An increasingly alarming phenomenon of tramadol abuse in Egypt has been demonstrated in the recent years. Although the issue of drug abuse is not a newly introduced issue to Egyptian society but the wide range of usage and illegal transactions associated with tramadol abuse making it the most easily accessible and readily provided drug at low cost.
Aim of the work: is to highlight the magnitude of tramadol poisoning and its patterns during the year 2012. Interpretation of the poisoning data through an annual report would be essential to face continuously challenging hazards. Patients and methods: This study was carried out on 1581patients presented to the emergency department of the Poison Control Center, Ain Shams University Hospitals (PCCA)due to acute tramadol poisoning, in the period from 1, January 2012 to 31,December 2012.A descriptive analysis and statistics of the medical records is accomplished. Results: The majority of patients (54.6%) were between 19 and 30 years, with male predominance representing (79.8%)of the total presented cases. The majority of admitted patients (56.6%) were male drug addicts, followed by suicidal attempt in (26.6%).Co- ingestion of other drugs or agents was recorded in (16%) of admitted tramadol patients which increase toxicity significantly. The most frequent clinical manifestations in admitted tramadol patients were coma in (52%), Constricted pupil in (30%)and seizures in (17.5%). Respiratory failure was present in 12.6% of admitted patients. Death occurred in 14 cases (0.9%) of the presented cases. The main cause of death was acute respiratory failure.